Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Raleigh, NC

January 7, 2009Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 7, 2009, 9:12 AM EST for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2009, 9:12 AM EST (14:12 UTC)
Expired
Jan 7, 2009, 10:03 AM EST
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 9:14 AM ESTTSTM WND DMG6 S Spring Hope, NCTREES REPORTED DOWN NEAR NC HWY 581 AND NC HWY 97.
Jan 7, 9:24 AM ESTTSTM WND DMGN Kenly, NCONE TREE REPORTED DOWN IN KENLY.
Jan 7, 9:36 AM ESTTSTM WND DMG2 N Battleboro, NCTREES DOWN BETWEEN BATTLEBORO AND WHITAKERS ALONG US HWY 301.
Jan 7, 9:45 AM ESTTSTM WND DMG3 N Tarboro, NCTREE DOWN ON NC 33 JUST NORTH OF TARBORO. WIND DAMAGE ASSOCIATED WITH A LINE OF CONVECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 071412
SVRRAH
NCC065-127-195-071515-
/O.NEW.KRAH.SV.W.0002.090107T1412Z-090107T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
912 AM EST WED JAN 7 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 AM EST

* AT 908 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF LUCAMA...OR 13 MILES SOUTHEAST
  OF LINWOOD...MOVING EAST AT 60 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILSON...
  WILLBANKS...SARATOGA...
  MACCLESFIELD...PINETOPS...
  CONETOE...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

LAT...LON 3581 7736 3582 7739 3579 7748 3557 7782
      3558 7783 3558 7801 3560 7806 3558 7807
      3560 7812 3579 7817 3587 7817 3603 7812
      3613 7773 3613 7766 3608 7755 3603 7752
      3603 7748 3591 7734
TIME...MOT...LOC 1411Z 258DEG 52KT 3567 7804

$$

BLAES
3 follow-up statements
000 
WWUS52 KRAH 071433
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
933 AM EST WED JAN 7 2009

NCC065-127-195-071515-
/O.CON.KRAH.SV.W.0002.000000T0000Z-090107T1515Z/
WILSON NC-EDGECOMBE NC-NASH NC-
931 AM EST WED JAN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EST
FOR EASTERN NASH...EDGECOMBE AND WILSON COUNTIES...

AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE THUNDERSTORMS EXTEND 
FROM NEAR WHITAKERS SOUTH TO ROCKY MOUNT TO SOUTH OF WILSON...MOVING 
EAST AT 50 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ROCKY MOUNT...
BATTLEBORO...MACCLESFIELD...KINGSBORO...PINETOPS...WHITAKERS...
LEGGETT...TARBORO...PRINCEVILLE...CONETOE AND SPEED.

THESE STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS JOHNSTON 
COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 3581 7736 3582 7739 3579 7748 3557 7782
      3558 7783 3558 7801 3560 7806 3558 7807
      3574 7805 3601 7799 3613 7773 3613 7766
      3608 7755 3603 7752 3603 7748 3591 7734
TIME...MOT...LOC 1431Z 258DEG 52KT 3572 7775

$$

BLAES
000 
WWUS52 KRAH 071459
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
959 AM EST WED JAN 7 2009

NCC127-195-071459-
/O.CAN.KRAH.SV.W.0002.000000T0000Z-090107T1515Z/
WILSON NC-NASH NC-
949 AM EST WED JAN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NASH AND WILSON
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3581 7736 3582 7739 3579 7748 3567 7767
      3569 7768 3573 7773 3583 7768 3590 7767
      3609 7759 3608 7755 3603 7752 3603 7748
      3591 7734
TIME...MOT...LOC 1449Z 254DEG 53KT 3583 7745

$$

NCC065-071515-
/O.CON.KRAH.SV.W.0002.000000T0000Z-090107T1515Z/
EDGECOMBE NC-
949 AM EST WED JAN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EST
FOR EDGECOMBE COUNTY...

AT 944 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER FAR EASTERN EDGECOMBE COUNTY. THIS STORM 
WAS LOCATED NEAR CONETOE...OR 7 MILES SOUTH OF TARBORO...MOVING EAST 
AT 60 MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS WILSON 
COUNTY. 

LAT...LON 3581 7736 3582 7739 3579 7748 3567 7767
      3569 7768 3573 7773 3583 7768 3590 7767
      3609 7759 3608 7755 3603 7752 3603 7748
      3591 7734
TIME...MOT...LOC 1449Z 254DEG 53KT 3583 7745

$$
000 
WWUS52 KRAH 071503
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1003 AM EST WED JAN 7 2009

NCC065-071511-
/O.CAN.KRAH.SV.W.0002.000000T0000Z-090107T1515Z/
EDGECOMBE NC-
1001 AM EST WED JAN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3581 7736 3582 7739 3579 7748 3567 7767
      3569 7768 3573 7773 3583 7768 3590 7767
      3609 7759 3608 7755 3603 7752 3603 7748
      3591 7734
TIME...MOT...LOC 1501Z 254DEG 53KT 3588 7724

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 7:00 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 7, 7:00 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
700 AM EST WED JAN 7 2009

.SYNOPSIS...
A WARM FRONT WILL PUSH NORTHWARD THROUGH MUCH OF CENTRAL NC THIS
MORNING... AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT
WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON. THIS WILL BRING
DRIER AND CHILLY CONDITIONS TO THE STATE TONIGHT THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 620 AM WEDNESDAY...

COMPLEX WEATHER PATTERN TO AFFECT CENTRAL NC NEXT 24 HOURS.

DENSE FOG ADVISORY HAS BEEN ALLOWED TO EXPIRE ACROSS THE FAR
NORTHERN COUNTIES. WARM FRONT IMMEDIATELY SOUTH OF A ROXBORO TO
HENDERSON TO ROANOKE RAPIDS LINE. STRONG SLY FLOW BEHIND THE FRONT
AND WEAKENING CAD REGIME SHOULD ALLOW FRONT TO SURGE FARTHER
NORTH. THUS EXPECT VISIBILITIES TO IMPROVE SHORTLY ACROSS THE FAR NORTH.

OTHERWISE BAND OF SHOWERS AND POTENTIAL FOR ISOLATED THUNDER
ACROSS THE SOUTH EDGING EAST THROUGH THE NW AND SOUTHERN PIEDMONT
AT 1115Z. STRONG GUSTY WINDS OCCURRING WITH THE PASSAGE OF THE
BAND WITH INT AND GSO REPORTING GUSTS BETWEEN 30 AND 35 MPH.
EXPECT SIMILAR CONDITIONS AS BAND OF CONVECTION PUSHES FARTHER
EAST INTO THE HEART OF CENTRAL NC. IN FACT WITH THE CORE OF THE
LOW LEVEL JET LYING ALONG OR JUST EAST OF HIGHWAY 1...COULD SEE
GUSTS UP TO 45 OR 50 MPH WITH THIS BAND OF CONVECTION. TEMPS STILL
A CHALLENGE AS WARM AIR HAS OVERWHELMED MOST OF THE AREA WITH MOST
LOCALES SOUTH OF THE WARM FRONT IN THE MID TO UPPER 60S.

DISCUSSION FROM 320 AM FOLLOWS...

VERY STRONG LOW LEVEL JET (60-65KTS AT 925 MB) PROGGED TO CROSS
THE EASTERN COUNTIES THIS MORNING. ONCE THE COLD FRONT CROSSES THE
AREA EARLY THIS AFTERNOON...STRONG SUBSIDENCE IN WAKE OF THE
SYSTEM WILL LIKELY TRANSFER STRONG WINDS TOWARD THE SURFACE WITH
GUSTS 40 TO 45 MPH LIKELY. SINCE THE TOP SOIL IS SATURATED FROM
RECENT RAINFALL...EXPECT SOME TREES AND POWER POLES TO BE TAKEN
DOWN IN THESE WINDS LEADING TO POWER OUTAGES. DUE TO THESE FACTORS
WILL MAINTAIN A WIND ADVISORY FROM 9 AM TO MIDNIGHT. IN THE TRIAD
REGION AND ACROSS THE FAR NORTH...THE RESIDUAL COOL AIR MASS FROM
THE RECENT CAD EVENT WILL PREVENT THE STRONGEST WINDS FROM MIXING
TO THE SURFACE UNTIL THIS AFTERNOON. HOWEVER...FOR SIMPLICITY SAKE
AND TO AVOID CONFUSION WITH A SEGMENTED ADVISORY...WENT AHEAD AND
PLACED THESE AREA IN THE ADVISORY STARTING AT 9 AM.
AGAIN...STRONGEST WINDS WILL LIKELY NOT AFFECT THIS REGION UNTIL
THIS AFTERNOON.

THIS MORNING...BAND OF CONVECTION WILL CROSS THE REGION AHEAD OF
THE SURFACE COLD FRONT. DUE TO VERY STRONG WINDS JUST OFF THE
SURFACE...THE STRONGER SHOWERS/ISOLATED THUNDER MAY BE ABLE TO
TRANSFER THESE WINDS TO THE SURFACE...CAUSING ISOLATED DAMAGING
WIND GUSTS. THIS THREAT APPEARS TO BE GREATEST ACROSS THE SOUTHERN
PIEDMONT...SANDHILLS AND THE EASTERN PIEDMONT INTO THE COASTAL
PLAIN. DUE TO THE FAST MOVEMENT OF THE INDIVIDUAL CELLS...ANY
WARNINGS ISSUED WILL LIKELY COVER SEVERAL COUNTIES AT A TIME.

FINALLY...TEMPS TODAY A CRAP SHOOT. TEMPS IN THE SANDHILLS AND
SOUTHERN COASTAL PLAIN ALREADY NEAR PROJECTED FORECAST HIGHS...AND
THE WARM FRONT MOVING NORTH OVER THE NORTHERN COUNTIES NOT HELPING
MATTERS. WITH BAND OF CONVECTION THIS MORNING...MAY SEE TEMPS DROP
INITIALLY THEN TEMPS RECOVER AS SW WINDS KICK-IN BEHIND EXITING
SYSTEM.

TONIGHT...PASSAGE OF INITIAL 850-700MB TROUGH THIS EVENING MAY
CAUSE A FEW SHOWERS EARLY ACROSS THE NORTH. OTHERWISE WINDY
WESTERLY FLOW WILL ADVECT COOLER DRIER AIR. EXPECT WINDS TO
SUBSIDE BELOW ADVISORY CRITERIA BY MIDNIGHT. MIXING NEAR SURFACE
WILL PREVENT AIR MASS FROM REALIZING FULL COOLING POTENTIAL. WENT
WITH MIN TEMPS NEAR OR ON THE WARM SIDE OF GUIDANCE (MID/UPPER 30S
NORTH TO LOWER 40S SE).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 315 AM WEDNESDAY

MODELS HAVE COME IN WETTER BETWEEN 2000-10000FT OVER THE REGION THU
WITH THE PASSAGE OF ANOTHER DISTINCT MID LEVEL TROUGH. APPEARS TO
BE ENOUGH LIFT THROUGH THE COLUMN TO GENERATE A FEW INSTABILITY
SHOWERS. DUE TO THE COLD TEMPS ALOFT...MAY SEE A FEW SNOW SHOWERS
ACROSS THE NORTH IN SPITE OF SURFACE TEMPS NEAR 40 DEGREES. FOR
NOW....WILL HAVE POPS NO HIGHER THAN 20%. WINDS WILL BE BLUSTERY
BUT NOT AS STRONG AS THOSE EXPECTED LATER TODAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT....HIGH PRESSURE WILL BUILD
INTO THE REGION FROM THE WEST. THIS WILL LEAD TO A TRANQUIL
WEATHER PATTERN. WITH SURFACE HIGH IN VICINITY BY FRIDAY
MORNING...WINDS SHOULD SUBSIDE TO NEAR CALM. IF SKIES REMAIN
CLEAR...TEMPS SHOULD FALL INTO THE MID AND UPPER 20S. AS HIGH
DRIFTS EAST FRIDAY AND FRIDAY NIGHT...AIR MASS WILL BEGIN TO
MODIFY. HIGH TEMPS FRI BE CLOSE TO NORMAL WHILE MIN TEMPS FRIDAY
NIGHT SHOULD BE A FEW DEGREES WARMER THAN THU NIGHT...ESPECIALLY
IN THE WEST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 236 AM WEDNESDAY...

THE MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A MOSTLY DRY COLD
FRONTAL PASSAGE ON SATURDAY. JUST AS IN THE PREVIOUS RUNS... THE
MAIN UPPER LEVEL DYNAMICS ARE FORECAST TO PASS WELL NORTH OF OUR
REGION... WITH VERY LITTLE LOW LEVEL MOISTURE TRANSPORT IN THE LOWER
LEVELS AHEAD OF THE FRONT. HOWEVER... THE 00Z/ECMWF CONTINUES TO
INDICATE A SLIGHTLY BETTER CHANCE OF SHOWERS WITH THE FRONT... WITH
LITTLE SUPPORT FROM THE 00Z/GFS. FOR NOW... WE WILL MAINTAIN A
SLIGHT CHANCE OF SHOWERS ON SATURDAY AT 20 PERCENT. SATURDAY SHOULD
ALSO BE WARMER AS THE SW WINDS INCREASE AHEAD OF THE FRONT. IF
THERE IS ENOUGH SUNSHINE... THE TEMPS COULD REACH INTO THE 60S EVEN
IN THE NW PIEDMONT. WITH THE EXPECTED INCREASE IN MID AND HIGH LEVEL
MOISTURE.... WE WILL MAINTAIN THE CURRENT 58-65 NW TO SE.

A COLDER DRY N FLOW WILL FOLLOW THE FRONT SATURDAY NIGHT INTO
SUNDAY. THE AIR MASS WILL BE OF MODIFIED POLAR ORIGIN. THE COLDEST
AIR WILL REMAIN WEST OF THE APPALACHIANS UNTIL SUNDAY NIGHT AND
MONDAY. SUNDAY TEMPS SHOULD BE A FEW DEGREES ABOVE NORMAL. LOWS
35-40 AND HIGHS SUNDAY 50-55 OR SO. FOR MONDAY... LOWS WILL DIP INTO
THE 20S WITH HIGHS IN THE MID 40S TO NEAR 50 (VERY CLOSE TO THE 30
YEAR AVERAGE).

MONDAY NIGHT AND TUESDAY: MODEL SPREAD CONTINUES TO BE OF CONCERN
AND RESULTS IN A LOW CONFIDENCE FORECAST. AN INCREASINGLY +PNA
PATTERN IS SUPPORTED WHICH SHOULD BUILD A WESTERN U.S. UPPER RIDGE
AND DOWNSTREAM EASTERN U.S. TROUGH. BEFORE THIS OCCURS... THERE
COULD STILL BE SOME INTERACTION OF AN OLD STALLED BAROCLINIC ZONE
ALONG THE GULF COAST AND POSSIBLE EJECTION/INTERACTION OF THE SW US
TROUGH WITH NORTHERN STREAM ENERGY. WE CONTINUE TO FAVOR ANY
CYCLOGENESIS/FRONTAL WAVES REMAINING FAR ENOUGH SOUTH AND EAST OF
CENTRAL NC TO KEEP OUR WEATHER DRY... BUT THE LACK OF RUN TO RUN AND
MODEL TO MODEL CONTINUITY MAKES THIS A LOW CONFIDENCE FORECAST.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 700 AM WEDNESDAY...

A PRE-FRONTAL LINE OF LOW TOPPED (LESS THAN 20K FEET) CONVECTION
CONTINUED TO PUSH EAST THROUGH THE PIEDMONT AT 700 AM. A BRIEF
PERIOD OF VERY HEAVY RAIN AND GUSTY WIND TO 40 MPH WILL ACCOMPANY
THE LINE THROUGH THE KRDU AND KFAY AND KRWI TERMINALS BETWEEN
14Z-17Z. THE LINE HAD ALREADY PASSED KINT AND KGSO WHERE WINDS
GUSTED TO 30KT OR SO. AFTER THE LINE PASSES... THERE WILL BE A
PERIOD OF LIGHT RAIN SHOWERS FOR SEVERAL HOURS... WITH MVFR TO VFR
CIGS.

A STRONG COLD FRONT WILL PUSH EAST ACROSS THE REGION THIS AFTERNOON.
THIS WILL SHIFT THE WINDS TO MORE WESTERLY AND REMAIN STRONG AND
GUSTY (15-25KT WITH GUSTS TO 35KT). CIGS AND VSBYS WILL RETURN TO
VFR BETWEEN 18Z-21Z. WINDS WILL REMAIN STRONG THROUGH AROUND 03Z/08 OR
SO.

VFR CONDITIONS ARE EXPECTED TONIGHT WITH LIGHT WEST WINDS. A RETURN
TO GUSTY WESTERLY WINDS ARE EXPECTED ON THURSDAY. VFR CONDITIONS
EXPECTED ON FRIDAY THEN ANOTHER COLD FRONT MOVING THROUGH THE AREA
SATURDAY WITH BRIEF MVFR CEILINGS AND VISIBILITIES.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BADGETT
AVIATION...BADGETT
Hazardous weather outlook, Jan 7, 6:20 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
620 AM EST WED JAN 7 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
620 AM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION THIS MORNING. THE STRONGER SHOWERS AND STORMS MAY PRODUCE
ISOLATED DAMAGING WIND GUSTS UP TO 60 MPH. LATER THIS
MORNING...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
UP TO 40 MPH. THESE WINDS MAY TOPPLE A FEW TREES AND POWER POLES
LEADING TO A FEW POWER OUTAGES. WINDS WILL BEGIN TO DIMINISH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

WSS

In the hours before

Special weather statement, Jan 7, 5:30 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EST WED JAN 7 2009

NCZ021>023-038-039-073-074-083-084-071400-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
530 AM EST WED JAN 7 2009

...A WET AND WINDY MORNING COMMUTE...

A BAND OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL CROSS
THE TRIAD REGION AND THE SOUTHERN PIEDMONT BETWEEN 6 AM AND
8 AM. THESE HEAVY SHOWERS WILL REDUCE THE VISIBILITY AT TIMES TO
JUST FEW HUNDRED FEET PLUS CAUSE WATER TO POND ON THE
ROADS...LEADING TO AN INCREASE LIKELIHOOD OF HYDROPLANING.

IN ADDITION...SOUTH WINDS AHEAD OF THIS BAND OF SHOWERS WILL BE
QUITE STRONG...ESPECIALLY ACROSS THE SOUTHERN PIEDMONT THROUGH THE
SOUTHERN EDGE OF THE TRIAD. SOUTH WINDS WILL GUSTS BETWEEN 30 AND
35 MPH. THESE GUSTY WINDS WILL MAKE HANDLING OF HIGH PROFILE
VEHICLES VERY DIFFICULT. THOSE DRIVING HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON
BRIDGES AND OVERPASSES.

WINDS WILL TEMPORARILY SUBSIDE BEHIND THE SHOWERS BUT ARE
EXPECTED TO STRENGTHEN AGAIN LATER THIS MORNING AND CONTINUE THIS
AFTERNOON THROUGH THIS EVENING BEHIND THE COLD FRONT.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-071400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
530 AM EST WED JAN 7 2009

...A WINDY MORNING COMMUTE...

STRONG SOUTH WINDS AHEAD OF A COLD FRONT WILL FREQUENT LY GUSTS UP
TO 30 MPH ACROSS THE REGION EARLY THIS MORNING. THESE GUSTY WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA
CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON BRIDGES AND
OVERPASSES.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION BETWEEN 9 AM AND 12 NOON. THE HEAVIER SHOWERS AND STORMS
MAY PRODUCE WIND GUSTS AS HIGH AS 45 MPH.

STRONG SOUTHWEST WINDS ARE EXPECTED TO OCCUR BEHIND THE SHOWERS
LATE THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON AND EVENING.
WIND GUSTS UP TO 40 MPH ARE EXPECTED.

WSS
Special weather statement, Jan 7, 6:40 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
640 AM EST WED JAN 7 2009

NCZ021>023-038-039-073-074-083-084-071401-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
640 AM EST WED JAN 7 2009

...A WET AND WINDY MORNING COMMUTE...

A BAND OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
TO MOVE RAPIDLY NORTHEAST THROUGH THE WESTERN PIEDMONT INCLUDING THE
PIEDMONT TRIAD AREA THROUGH 830 AM. THE MAIN PART OF THE LINE WILL
MOVE ACROSS GUILFORD... DAVIDSON... EASTERN FORSYTH... RANDOLPH...
STANLY... ANSON... AND MONTGOMERY COUNTIES BETWEEN 640 AM AND 740
AM. THIS INCLUDES GREENSBORO... HIGH POINT... LEXINGTON... TROY...
ALBEMARLE... AND WADESBORO. A 20 TO 30 MINUTE PERIOD OF VERY HEAVY
RAIN AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THIS LINE. THESE HEAVY
SHOWERS WILL REDUCE THE VISIBILITY AT TIMES TO JUST FEW HUNDRED FEET
PLUS CAUSE WATER TO POND ON THE ROADS...LEADING TO AN INCREASE
LIKELIHOOD OF HYDROPLANING. THE LINE WILL MOVE INTO THE BURLINGTON
AREA BEFORE 730 AM.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-071401-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
640 AM EST WED JAN 7 2009

...A WINDY THEN WET MORNING COMMUTE...

STRONG SOUTH WINDS AHEAD OF A COLD FRONT WILL PRODUCE FREQUENT GUSTS
UP TO 35 MPH ACROSS THE REGION EARLY THIS MORNING. THESE GUSTY WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...ESPECIALLY
IN OPEN AREAS SUCH AS ON BRIDGES AND OVERPASSES.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION BETWEEN 800 AM AND 1100 AM FROM THE WEST. A 20 TO 30 MINUTE
PERIOD OF VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WILL ACCOMPANY
THE LINE. THE LINE SHOULD REACH THE TRIANGLE AREA BETWEEN 830 AM AND
930 AM... THEN PROGRESS TOWARD FAYETTEVILLE... GOLDSBORO... AND
ROCKY MOUNT BETWEEN 930 AM AND 1100 AM.

BADGETT
Special weather statement, Jan 7, 7:25 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 AM EST WED JAN 7 2009

NCZ021>023-038-039-073-074-083-084-071402-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
725 AM EST WED JAN 7 2009

...A WET AND WINDY MORNING COMMUTE...

A BAND OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
TO MOVE RAPIDLY NORTHEAST THROUGH THE SOUTHERN AND EASTERN PIEDMONT
INCLUDING AREAS FROM WADESBORO AND TROY THROUGH ASHEBORO AND
BURLINGTON THROUGH 800 PM. THE LINE HAD ALREADY PASSED THE PIEDMONT
TRIAD CITIES OF WINSTON-SALEM... GREENSBORO AND HIGH POINT WHERE
WINDS GUSTED TO NEAR 35 MPH. A 20 TO 30 MINUTE PERIOD OF VERY HEAVY
RAIN AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THIS LINE EASTWARD.
THESE HEAVY SHOWERS WILL REDUCE THE VISIBILITY AT TIMES TO JUST FEW
HUNDRED FEET PLUS CAUSE WATER TO POND ON THE ROADS...LEADING TO AN
INCREASE LIKELIHOOD OF HYDROPLANING.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-071402-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
725 AM EST WED JAN 7 2009

...A WINDY THEN WET MORNING COMMUTE...

STRONG SOUTH WINDS AHEAD OF A COLD FRONT WILL PRODUCE FREQUENT GUSTS
UP TO 35 MPH ACROSS THE REGION EARLY THIS MORNING. THESE GUSTY WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...ESPECIALLY
IN OPEN AREAS SUCH AS ON BRIDGES AND OVERPASSES.

A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE RAPIDLY
EAST AT 50 MPH ACROSS CHATHAM... ORANGE... PERSON... DURHAM...
WESTERN WAKE... LEE... MOORE... AND SCOTLAND COUNTIES THROUGH 830
AM. THIS INCLUDES SILER CITY... HILLSBOROUGH... ROXBORO... DURHAM...
RDU INTERNATIONAL AIRPORT... SANFORD... AND SOUTHERN PINES. A 20 TO
30 MINUTE PERIOD OF VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WILL
ACCOMPANY THE LINE. THE LINE SHOULD REACH THE RALEIGH AREA BETWEEN
830 AM AND 930 AM... THEN PROGRESS TOWARD FAYETTEVILLE...
GOLDSBORO... AND ROCKY MOUNT BETWEEN 930 AM AND 1100 AM.

BADGETT
Special weather statement, Jan 7, 8:23 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
823 AM EST WED JAN 7 2009

NCZ008>011-026-071445-
FRANKLIN-GRANVILLE-HALIFAX-VANCE-WARREN-
825 AM EST WED JAN 7 2009

...SHOWERS AND THUNDERSTORMS STRONG WINDS AND BRIEF HEAVY RAIN WILL
MOVE ACROSS WARREN...GRANVILLE...VANCE...HALIFAX AND FRANKLIN
COUNTIES THROUGH 930 AM EST...

AN AREA OF SHOWERS AND THUNDERSTORMS OVER GRANVILLE AND VANCE
COUNTIES WILL MOVE RAPIDLY NORTHEAST THROUGH 1000 AM. THE STRONGEST
THUNDERSTORMS WILL CONTAIN WIND GUSTS BETWEEN 40 AND 50 MPH AND THEY
WILL BE NEAR HENDERSON AT AROUND 830 AM EST...MIDDLEBURG AROUND 835
AM...NORLINA AROUND 840 AM...WARRENTON AROUND 845 AM AND LAKE GASTON
AROUND 855 AM.

RAINFALL DURING THE PAST 24 HOURS HAS RESULTED IN WET SOIL
CONDITIONS WHICH WILL ALLOW WIND GUSTS TO MORE EASILY TOPPLE TREES.
BOATERS ON AREA LAKES INCLUDING JOHN H KERR LAKE AND LAKE GASTON
SHOULD MOVE TO SAFE HARBOR OR SHELTER NOW.

BLAES
Special weather statement, Jan 7, 8:40 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
840 AM EST WED JAN 7 2009

NCZ042-077-078-088-089-071500-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-WAYNE-
840 AM EST WED JAN 7 2009

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...
WAYNE...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 1000 AM
EST...

THE STRONGEST THUNDERSTORMS WITH WIND GUSTS OF 40 TO 50 MPH AND VERY
HEAVY RAIN WILL BE NEAR AUTRYVILLE AROUND 845 AM...HOBBTON AROUND
905 AM...MOUNT OLIVE AROUND 920 AM...BROGDEN AROUND 925 AM...ELROY
AROUND 930 AM...WALNUT CREEK AROUND 935 AM.

RAINFALL DURING THE PAST 24 HOURS HAS RESULTED IN WET SOIL
CONDITIONS WHICH WILL ALLOW WIND GUSTS TO MORE EASILY TOPPLE TREES.
THESE WINDS ARE EASILY CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 11:34 PM ESTDense Fog AdvisoryRAHAlamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 13 more6 hr
Jan 7, 3:38 AM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more18 hr
Jan 7, 8:59 AM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne61 min
Jan 7, 9:23 AM ESTSevere Thunderstorm WarningRAHHalifax37 min
Jan 7, 5:18 PM ESTHigh Wind WarningRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Sampson and 4 more115 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.